Paramax tablets and sachets contain two active ingredients, paracetamol and metoclopramide. Paracetamol is a painkiller and metoclopramide is an antisickness medicine.
What is it used for?
- Relieving headache, sickness and vomiting associated with migraine.
How does it work?
- Paramax tablets and sachets contain two active ingredients, paracetamol and metoclopramide. Paracetamol is a painkiller and metoclopramide is an antisickness medicine.
- Despite its widespread use for over 100 years, we still don't fully understand how paracetamol works to relieve pain. However, it is now thought that it works by reducing the production of prostaglandins in the brain and spinal cord. Prostaglandins are produced by the body in response to injury and certain diseases. One of their actions is to sensitise nerve endings. As paracetamol reduces the production of these nerve sensitising prostaglandins, it is thought it may increase our pain threshold so that although the cause of pain may remain, we can feel it less.
How do I take it?
- Adults over 18 years of age should take two Paramax tablets OR the contents of two Paramax sachets as soon as possible after the warning symptoms of a migraine start. A second dose of two tablets or sachets may be taken four hours later if the symptoms have not resolved.
- The medicine can be taken either with or without food.
- The contents of the sachets should be dissolved in a glass of water before taking.
- Do not take more than three doses (a total of six tablets OR six sachets) in 24 hours. Leave at least four hours between doses.
- This medicine should only be used for up to five days.
- Do not exceed the prescribed dose.
- Do not take this medicine with any other paracetamol containing products.
- This medicine may reduce your ability to drive or operate machinery safely. Do not drive or operate machinery until you know how this medicine affects you and you are sure it won't affect your performance.
- Metoclopramide can increase the rate of absorption of alcohol and increase its blood level and effects. You should avoid drinking alcohol while you are taking this medicine.
- If you feel sick or are vomiting despite taking this medicine you should tell your doctor.
- Do not exceed the recommended dose of this medicine.
- An overdose of paracetamol is dangerous and capable of causing serious damage to the liver and kidneys. You should never exceed the dose stated in the information leaflet supplied with the medicine. Immediate medical advice should be sought in the event of an overdose with this medicine, even if you feel well, because of the risk of delayed, serious liver damage.
- Alcohol increases the risk of liver damage that can occur if an overdose of paracetamol is taken. The hazards of paracetamol overdose are greater in persistant heavy drinkers and in people with alcoholic liver disease.
Use with caution in
- Elderly people.
- People with severely decreased kidney or liver function.
- People with a history of atopic allergies such as eczema, hayfever or asthma.
- Hereditary blood disorders called porphyrias.
- Parkinson's disease.
- People taking antipsychotic medicines or certain other medicines that act in the brain.
Not to be used in
- Children and adolescents under 18 years of age.
- People with an abnormal hole (tear or perforation) or bleeding in the gut.
- People with a blockage in the stomach or intestines.
- People who have had certain types of gut surgery (pyloroplasty or gut anastomosis) in the previous 3 to 4 days.
- People with a tumour of the adrenal gland (phaeochromocytoma).
- People who have experienced a side effect called tardive dyskinesia during previous treatment with metoclopramide or antipsychotic medicines.
- This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.
If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Pregnancy and breastfeeding
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
- This medicine is not known to be harmful when used by pregnant women, but as with all medicines it should be used with caution during pregnancy, and only when considered essential by your doctor, particularly during the first trimester. Seek medical advice from your doctor.
- This medicine passes into breast milk. Women who are breastfeeding should not use this medicine. Seek further medical advice from your doctor.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
- Abnormal movements of the hands, legs, face, neck and tongue, eg tremor, twitching, rigidity (extrapyramidal effects). Tell your doctor straight away if you notice any symptoms like this.
- Skin rashes.
- Feeling weak.
- Fits (seizures).
High blood prolactin (milk producing hormone) level (hyperprolactinaemia). Sometimes this can lead to symptoms such as breast enlargement, production of milk and stopping of menstrual periods.
Rhythmical involuntary movement of the tongue, face, mouth and jaw, which may sometimes be accompanied by involuntary movements of the arms and legs (tardive dyskinesia). Tell your doctor straight away if you experience this.
High temperature combined with falling levels of consciousness, paleness, sweating and a fast heart beat (neuroleptic malignant syndrome). Requires stopping the medicine and immediate medical treatment.
The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.
For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
How can this medicine affect other medicines?
It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before you take this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to make sure that the combination is safe.
You should not take this medicine with any other paracetamol-containing medicines, as this can easily result in exceeding the maximum recommended daily dose of paracetamol. Many cold and flu remedies and over-the-counter painkillers contain paracetamol so be sure to check the ingredients of any other medicines before taking them with this one.
The absorption of paracetamol from the gut may be decreased if colestyramine is taken at the same time. Domperidone may increase the absorption of paracetamol from the gut.
Due to its action on the gut, metoclopramide may affect the absorption of various other medicines that are taken by mouth.
Metoclopramide may decrease the blood level of atovaquone.
Metoclopramide may increase the blood level of the immunosuppressant medicine ciclosporin.
Metoclopramide may increase the drowsiness and sedation which are side effects of strong opioid painkillers such as morphine or codeine.
There may be an increased risk of side effects known as extrapyramidal effects if metoclopramide is taken with tetrabenazine or with antipsychotic medicines, eg chlorpromazine, haloperidol, trifluoperazine. Extrapyramidal side effects involve abnormal movements of the hands, legs, face and tongue, for example tremor or twitching.
Metoclopramide may oppose the effect of medicines for Parkinson's disease that work by stimulating dopamine receptors in the brain, for example apomorphine, ropinirole, pergolide, bromocriptine, levodopa. It should not be taken by people taking these kinds of medicine.
Metoclopramide may oppose the prolactin lowering effect of bromocriptine or cabergoline.
There may be an increased risk of a side effect called the serotonin syndrome if metoclopramide is taken in combination with the following medicines:
- selective serotonin reuptake inhibitor antidepressants (SSRIs), such as citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine or sertraline
- the herbal remedy St John's wort (Hypericum perforatum)
- triptans for migraine, eg sumatriptan
The following medicines may oppose the effect of metoclopramide on the gut and so could make it less effective at treating vomiting:
- antimuscarinic medicines for Parkinson's disease, eg procyclidine, trihexyphenidyl, orphenadrine
- antimuscarinic medicines for urinary incontinence, eg oxybutynin, flavoxate, tolterodine, propiverine, trospium
- antispasmodic medicines, eg atropine, hyoscine
- opioid painkillers, eg morphine, codeine.